Interruptions of antiretroviral therapy in human immunodeficiency virus infection: are they detrimental to neurocognitive functioning?
Rights accessRestricted access - publisher's policy
Because interruptions of antiretroviral treatment may entail clinical risks for human immunodeficiency virus (HIV)-infected individuals, we investigated their impact on neurocognitive functioning. Cross-sectional study was carried out, comparing HIV-infected persons who had interrupted antiretroviral therapy in the past (interruption group, IG) with persons who had never discontinued therapy (noninterruption group, NIG). Interruption was defined as the discontinuation of highly active antiretroviral therapy (HAART) for more than 15 days after previous treatment of at least 15 days. All the participants were on therapy. Demographic, clinical, and neurocognitive variables were assessed. The primary end point was the percentage of people with neurocognitive impairment. The score in different neurocognitive domains was a secondary end point. A total of 83 subjects participated in the study (IG: n = 27; NIG: n = 56). Demographic and clinical characteristics were balanced between the groups, except for years since HIV diagnosis (IG, 13.8; NIG, 10.2 [P = .003]). The percentage of people with neurocognitive impairment was significantly higher in the IG group (IG, 59.25%; NIG, 33.92% [P = 0.02]). As for scores in neurocognitive domains, individuals in the IG showed worse neurocognitive functioning, and significant differences in attention/working memory and information processing speed were found. The adjusted analysis supported the unadjusted analysis. In this study, a higher prevalence of neurocognitive impairment was detected in HIV-infected persons who had interrupted antiretroviral therapy in the past. Additionally, neurocognitive functioning was observed to be more impaired in the same individuals. Further studies should examine the potential negative effects of antiretroviral therapy interruptions on neurocognitive functioning.
CitationMuñoz, J. [et al.]. Interruptions of antiretroviral therapy in human immunodeficiency virus infection: are they detrimental to neurocognitive functioning?. "Journal of neurovirology", Juny 2010, vol. 16, núm. 3, p. 208-218.